Back to Ask the Diabetes Team Ask the Diabetes Team

From Mineral Point, Pennsylvania, USA:

My son, age six, has had diabetes for four years. Right now, he is on three injections a day, using Humulin NPH and Humalog. His A1c runs between 7.8 and 8.8. His daily numbers are usually up and down and he can drop rather suddenly from any prolonged exercise. We are considering switching to Lantus over the summer months to see if it would work out better than his current regimen. I wanted to try Lantus mainly to avoid the peak of the NPH and also because my son gets "tired" of constantly eating snacks at school. He is very active, involved in sports, wrestling, baseball, swimming, or football, most of the year. My endocrinologist is willing to give this a try even though he's not a big fan of Lantus. What differences can I expect when switching to Lantus and would this eliminate, or at least reduce, the lows he gets currently during insulin peaks at 3 p.m. and 3 a.m.?


I think that insulin glargine (Lantus) really can smooth out the wide daily fluctuations: the highs can be blunted to not be so high and the lows such as to not be as low. I, personally, would endorse the use of Lantus as a basal insulin in this manner before your consideration of switching to an insulin pump.

But, I do have some other observations and questions: Humalog insulin has actions such that I would expect your son would NOT to need to snack. Humalog begins to work about 15 minutes after a dose, peaks about 90 minutes after the meal, and then has a relatively quick taper. So, if Humalog is given at breakfast, I would not necessarily assume the child needs a mid-morning snack. The use of NPH would suggest the need for a mid-afternoon snack. If Humalog is given at dinnertime, I would not assume that a bedtime snack is automatically required, although with NPH working overnight, you might require a protein snack to "cover" during the night.

I presume your three shots include morning NPH/Humalog; dinnertime Humalog; and bedtime NPH. Have you been able to shift the bedtime NPH towards dinner? That might help early morning lows, but he might awaken with higher readings. Then, you might not need a bedtime snack.

If you do switch to Lantus (plus Humalog, I presume), you recognize that you will have to dose the Humalog based on the carbohydrate intake and dose accordingly with each meal and potential snack. This means that your six year old will be dosing insulin at school. Can he/you/the nurse or teacher do this?


[Editor's comment: Please read previous questions at the Ask the Diabetes Team section of web site for information on dosing Lantus. You should find questions from 2004 on dosing. Some people have experimented with Lantus and found they have better control by administering it in the morning; some administer half in the morning, half at bedtime; or, some administer all at bedtime. It appears to be a trial and error method. Be sure to discuss the dosage amount and time of the shot with your current endocrinologist. BH]

Original posting 30 Jan 2005
Posted to Insulin and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.